Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Sioux Falls, SD

May 30, 1998Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 11:16 AM CDT for Ida County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1998, 11:16 AM CDT (16:16 UTC)
Expired
May 30, 1998, 11:50 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Ida County, IA

The radar

The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 11:18 AM CDTHail 0.75Galva, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS1 KFSD 301617 RRA
SVRFSD
IAC093-301650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 AM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN IDA COUNTY IN NORTHWESTERN IOWA

* UNTIL 1150 AM CDT

* AT 1115 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 47 MILES EAST OF SIOUX CITY  OR 5
  MILES WEST OF GALVA MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALVA                    AROUND 1120 AM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GILLISPIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:52 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 30, 9:52 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT SAT MAY 30 1998

WL UPDATE ZONES TO GET RID OF WATCH. WSR-88D AT FSD SHOWS TSTMS STILL
STG VCNTY NEBRASKA BRDR E OF YKN INTO NW IA. MAY NEED TO REEVALUATE HI
TEMPS THIS AFTN BASED ON RAIN COOLING.

.FSD...NONE

BLOOM

In the hours before

Special weather statement, May 30, 8:28 AM CDT, 2 hours 48 minutes before
SDZ038>040-050-052>054-057>059-063-064-301600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT SAT MAY 30 1998

...THE SEVERE THUNDERSTORM WATCH FOR PART OF SOUTHEAST SOUTH DAKOTA HAS
BEEN CANCELLED...

THE SEVEVE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BEADLE...KINGSBURY...BROOKINGS...BRULE...AURORA...DAVISON
...GREGORY...CHARLES MIX AND DOUGLAS. THE STRONGEST THUNDERSTORMS IN
THE WATCH AREA WERE NEAR THE MISSOURI RIVER AROUND THE YANKTON AREA AND
EAST. THUNDERSTORMS IN THE ABOVE MENTIONED COUNTIES ARE WEAK AND
EXPECTED TO CONTINUE TO WEAKEN AND MOVE EAST.

MORE THUNDERSTORMS CAN BE EXPECTED IN THE ABOVE MENTIONED COUNTIES
LATE THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS COULD BECOME
SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

BLOOM
Special weather statement, May 30, 8:28 AM CDT, 2 hours 48 minutes before
SDZ038>040-050-052>054-057>059-063-064-301600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT SAT MAY 30 1998

...THE SEVERE THUNDERSTORM WATCH FOR PART OF SOUTHEAST SOUTH DAKOTA HAS
BEEN CANCELLED...

THE SEVEVE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BEADLE...KINGSBURY...BROOKINGS...BRULE...AURORA...DAVISON
...GREGORY...CHARLES MIX AND DOUGLAS. THE STRONGEST THUNDERSTORMS IN
THE WATCH AREA WERE NEAR THE MISSOURI RIVER AROUND THE YANKTON AREA AND
EAST. THUNDERSTORMS IN THE ABOVE MENTIONED COUNTIES ARE WEAK AND
EXPECTED TO CONTINUE TO WEAKEN AND MOVE EAST.

MORE THUNDERSTORMS CAN BE EXPECTED IN THE ABOVE MENTIONED COUNTIES
LATE THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS COULD BECOME
SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

BLOOM
Special weather statement, May 30, 10:30 AM CDT, 46 minutes before
SDZ038>040-050-052>071-NEZ013-301600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT SAT MAY 30 1998

...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST SOUTH
DAKOTA...AND EXTREME NORTHEAST NEBRASKA EXPIRES...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTH CENTRAL AND
SOUTHEAST SOUTH DAKOTA...THEREFORE...THE SEVERE THUNDERSTORM WATCH
NUMBER 464 HAS BEEN ALLOWED TO EXPIRE.  SCATTERED THUNDERSTORMS
WITH HEAVY RAINFALL WILL CONTINUE OVER FAR SOUTHEAST SOUTH DAKOTA
THROUGH 11AM.

CHAPMAN
Special weather statement, May 30, 10:30 AM CDT, 46 minutes before
SDZ038>040-050-052>071-NEZ013-301600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT SAT MAY 30 1998

...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST SOUTH
DAKOTA...AND EXTREME NORTHEAST NEBRASKA EXPIRES...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTH CENTRAL AND
SOUTHEAST SOUTH DAKOTA...THEREFORE...THE SEVERE THUNDERSTORM WATCH
NUMBER 464 HAS BEEN ALLOWED TO EXPIRE.  SCATTERED THUNDERSTORMS
WITH HEAVY RAINFALL WILL CONTINUE OVER FAR SOUTHEAST SOUTH DAKOTA
THROUGH 11AM.

CHAPMAN
Special weather statement, May 30, 10:45 AM CDT, 31 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-310600-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
945 AM MDT SAT MAY 30 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN
SOUTH DAKOTA AND PARTS OF SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON
AND EVENING. THE MOST LIKELY AREAS TO SEE SEVERE WEATHER WILL BE
ALONG AND NORTH OF A LINE FROM SPEARFISH TO WINNER.

DISCUSSION...
AN UPPER LEVEL FEATURE lWILL MOVE FROM THE NORTHERN ROCKIES TO THE
NORTHERN PLAINS. AS THE SYSTEM MOVES EAST IT SHOULD PRODUCE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
STORMS WILL BE LARGE HAIL.

WCJIN-WYNE

BAILEY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:45 AM CDTSevere Thunderstorm WarningFSDWoodbury35 min
May 30, 9:08 AM CDTSevere Thunderstorm WarningFSDPlymouth32 min
May 30, 9:41 AM CDTSevere Thunderstorm WarningFSDPlymouth34 min
May 30, 11:29 AM CDTSevere Thunderstorm WarningFSDBuena Vista31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.